Hail, Morrison
- When
- September 16, 5:25 PM CST
- Where
- Morrison County, 1.6 mi WSW of Freedhem
- Measured
- 2.5 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 46.060, -94.250
During the afternoon of Thursday, September 16th, a cold front laid across west-central, and central Minnesota. Ahead of this cold front, temperatures soared into the upper 80s to lower 90s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the afternoon of Thursday, September 16th, a cold front laid across west-central, and central Minnesota. Ahead of this cold front, temperatures soared into the upper 80s to lower 90s. A strong mid-level CAP held through most of the afternoon before a line of clouds started to develop along this front. Storms quickly develop once the CAP broke and with ample wind shear and instability, several of the storms produced large hail, with the largest size measured at 2.5 in diameter. These storms weakened by sunset as they moved slowly eastward toward east central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 16, 1:53 PM CST, 3 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 253 PM CDT Thu Sep 16 2021 .SHORT TERM...(This evening through Friday night) Issued at 253 PM CDT Thu Sep 16 2021 Regional radar and enhanced satellite imagery is showing convection developing along the international border in northwest Minnesota. RGB enhanced satellite does show more glaciated clouds across northern Minnesota with only water clouds across the central part of the state. Southern Minnesota remains clear and windy as surface winds have gusted up to 40 to 45 mph along the Buffalo Ridge in southwest Minnesota, to 25 to 40 mph elsewhere over the southern half of Minnesota, and parts of west central Wisconsin. Temperatures this afternoon have even exceeded the 90% of the NBM along the Buffalo Ridge where local effects allowed temperatures to rise into the 90s. I wouldn't be surprised to see additional 90s in southern Minnesota before the late afternoon. Even with these temperatures a strong mid-level CAP has suppressed any clouds to form in most of MPX CWA. In addition to the RGB images, the satellite derived stability indices does show an enhanced area of both higher K-Indices, and CAPE values over west central Minnesota this afternoon. Farther to the west along the cold front, these indices are much lower which indicates that once the cold front arrives later this afternoon/early evening along this enhanced area of greater instability and moisture, convection should develop. This area is also under 45 to 55 knots of bulk wind shear which will force any convection to become organized quickly. Therefore, once convection develops, there will be a small window where both the instability and higher wind shear values allow for severe storms. Later this evening, as a potent shortwave that is evident across western North Dakota this afternoon arrives over the Upper Midwest, the isolated/scattered nature of the convection will likely congeal into a large area of showers and thunderstorms along and behind this cold front. Any severe storms early will likely weaken as the instability weakens overnight. The bulk of the showers and thunderstorms will occur late this evening and overnight before becoming more scattered toward morning as this system exits Minnesota, and west central Wisconsin. Friday will see some residual showers in the far southeast CWA but clearing will occur by the afternoon. High pressure will dominate the weather Friday night with lows dropping into the 40s, with a few upper 30s possible in the typical cools spots in central Minnesota, and west central Wisconsin. .LONG TERM...(Saturday through Thursday) Issued at 253 PM CDT Thu Sep 16 2021 The upper-level pattern will amplify through the weekend as ridging centers over the eastern CONUS, providing subsidence aloft to build high pressure across the region. A chilly start to the long term period is likely with low temperatures in the 40s Saturday morning. Temperatures quickly rebound into the 70s in the afternoon. As the high pressure shifts to the east, a warm front lifts through the area associated with a low pressure in southern Canada. This allows strong WAA to develop and push high temperatures into the mid to upper 80s on Sunday. Additionally, a longwave trough working across the CONUS will generate a sub-1000mb low pressure that will track from the Northern Plains into Hudson Bay during the first half of next week. The cold front is expected to move into western Minnesota by Tuesday and continue through the area by Tuesday evening. This front will bring our next chance at precipitation with scattered showers/thunderstorms along the frontal boundary. For Wednesday and Thursday, the cold front shifts into the Great Lakes region leaving behind little in the way of sensible weather. A few diurnal showers could pop up Wednesday afternoon as the core of cold air aloft is overhead. Otherwise, both days will feature highs in the 60s with lows in the 40s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1220 PM CDT Thu Sep 16 2021 Timing of TSRA/SHRA is the main concern over the next 6-12 hrs, especially across western/central Minnesota where the best chance remains through this evening. For the first 6 hrs, I have kept all MPX TAFs VFR with no TSRA in the forecast until 00z, and for only KAXN. Sometime during the 23-01z, TSRA will develop along the approaching cold front from the west, with the bulk of the widespread activity not occurring until after frontal passage. Therefore, these TAFs are leaning toward a much drier forecast thru 6z, or until the main frontal boundary moves across most of MPX TAFs in Mn. Confidence has increased enough to limit the TSRA for Wisconsin TAFs until after 6z. There will be a period of moderate, possibly heavier TSRA once the isolated convection becomes more widespread overnight. There could be a period of MVFR/IFR vsbys in the heavier precipitation, but cigs will be limited to MVFR for a few hrs in the morning. KMSP... Most of the TSRA will occur after 6z, with only a small window of TSRA between 3-6z with uncertainty on upstream convection developing late this afternoon/evening. Otherwise, I kept the bulk of the SHRA/TSRA between 6-12z. There is also a good probability of LLWS once again this evening as boundary layer winds increase to 50 kts or more. /OUTLOOK FOR KMSP/ Fri late...VFR. Wind NW 5-10 kts early bcmg light and variable. Sat...VFR. Wind Increasing SSE 10-15 kts by aftn. Sun...VFR. Wind SSW 10-20G25 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JLT LONG TERM...BPH AVIATION...JLT
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 211 PM CDT Thu Sep 16 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171915- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 211 PM CDT Thu Sep 16 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. There will be a small window where both wind shear and instability will be maximized to support severe thunderstorms this evening. This area is across portions of west central and central Minnesota between 6 and 10 pm. These storms will be capable of producing large hail and damaging winds. Even a brief tornado can not be ruled out. The area of thunderstorms will congeal into a larger area of showers and thunderstorms across southern Minnesota overnight. These storms are not expected to be severe but will produce locally gusty winds, small hail and heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few strong storms will be possible Monday night and Tuesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed late this afternoon, and early evening across west central and central Minnesota.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
614 PM CDT Thu Sep 16 2021
MNZ043-049-050-162345-
Benton MN-Morrison MN-Stearns MN-
614 PM CDT Thu Sep 16 2021
...A strong thunderstorm will impact portions of northwestern Benton,
north central Stearns and southern Morrison Counties through 645 PM
CDT...
At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bowlus, or 9 miles southwest of Little Falls, moving northeast at 55
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Royalton around 620 PM CDT.
Little Falls around 625 PM CDT.
Other locations in the path of this storm include Pierz and Lastrup.
This includes U.S. Highway 10 in Minnesota between mile markers 138
and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until midnight CDT for central
Minnesota.
&&
LAT...LON 4616 9438 4616 9382 4568 9430 4576 9476
4578 9475 4578 9465 4588 9465
TIME...MOT...LOC 2314Z 239DEG 48KT 4586 9446
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BPHThe Minneapolis radar (KMPX), 145 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
9 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Most of the hail was less than one inch in diameter.
There was a social media picture of the 2 diameter hail.
A funnel cloud was observed from the spotters northeast location along County Road 47.
A picture of 1 hail that fell north of Sacred Heart.
A large tree fell on a power line.
Radar suggested the hail size was much larger over Lake Mille Lacs, but there were no reports from that area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974147, 974148, 974149, 974150, 974151, 974146, 974155, 974154, 974152, 974153, 974201.